Antidepressants Linked to Bone Loss
> 6/11/2007 1:49:27 PM

According to an article published in the Harvard Women's Health Watch, older women who take certain antidepressants are at a higher risk of developing osteoporosis than those who don't. Although  the correlation between the two is unclear, studies have found that women over the age of 50, who were taking selective serotonin reuptake inhibitors (SSRIs), a class of the antidepressant drug, which includes Prozac and Zoloft, were nearly twice as likely to suffer bone density loss compared with their peers who weren't on the medication.

During a case study of 5,000 participants, researchers found that 137 women, who were on SSRI's, showed signs of bone density deficiency. However, the researchers warn that the figures could be misleading since many of the women who showed signs of bone loss were  likely  to be using other medications, which could have contributed to their bone loss.

According to the article, over the last decade, studies have linked depression experienced by women of all ages with osteoporosis.  In one of the studies, they found that depressed women had higher levels of the stress hormone cortisol, which contributes to bone loss. They also mentioned that women who are depressed tend to have unbalanced diets and work out less often, which are also contributing factors of bone loss.

Speaking with Reuters Health. Dr. Jessica Goren, a clinical psychiatric pharmacist at Cambridge Health Alliance said:

"Regardless of whether depression is an independent factor [of osteoporosis], lifestyle is."

The authors of the article maintain that women who are on these antidepressants should not discontinue use, however should strive for healthier lives, which include a balanced diet (taking enough calcium and vitamin D supplements) and regular exercise. They also mention that having a BMD (bone mineral density) screening is another important preventative step. It would appear that the solution to one problem is creating another. Last year we reported that certain SSRIs were actually increasing bone density, so since the research provides no solid link between the two, it's important to contact your physician for further information.


Very interesting information. I take prozac and I'm also taking estrogen as a result of premature ovarian failure. I knew that the possibility of bone loss was very real, but I didn't realize that I had more than one factor working against me. I am only 35, but I'm supposed to have my first bone scan soon. Don't worry! I won't be obsessing about this. Ha! Ha!
Posted by: OCD On A Stick 6/12/2007 10:17:02 AM

Post Your Comments

Post a comment
Email Address:
Verification Code:
Input the 8 characters you see above:


Drug Abuse
Sexual Addiction
Eating Disorders
Alzheimer's Disease

About TOL | Contact Us | Defining Behavioral Fitness | For Healthcare Professionals | Links | Privacy Policy